Illinois, 2015

Heavy Snow and Winter Weather in Illinois, February 28, 2015

February 28, 2015 · NWS PAH · 14 events in 14 counties and zones

A mixed bag of winter precipitation produced very hazardous travel conditions. The precipitation was mainly snow northwest of a line from Carbondale to Mount Carmel.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A mixed bag of winter precipitation produced very hazardous travel conditions. The precipitation was mainly snow northwest of a line from Carbondale to Mount Carmel. A swath of heavy snow fell across Wayne and Jefferson Counties, including the Mount Vernon area. The co-operative observer near Mount Vernon measured 6.5 inches of snow. A trained spotter several miles south of Mount Erie in Wayne County measured 6 inches. Amounts tapered off toward the south. Only about 2 inches was reported near Pinckneyville and Du Quoin (in Perry County) and at Dahlgren (in Hamilton County). Along and southeast of a line from Carbondale to Mount Carmel, the precipitation was mainly in the form of light sleet and freezing drizzle. Amounts were generally one-tenth inch or less. Little if any wintry precipitation occurred in the southeast corner of the state, from Vienna south and east to the Ohio River. The precipitation was caused by a surge of warmer air aloft moving north across the region. The warmer air aloft moved over a shallow layer of cold air near the surface. As the depth of cold air decreased, the precipitation changed from snow to sleet and freezing rain, then finally to liquid rain or drizzle. This event continued into the first day of March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 11:35 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Feb 28, 11:35 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1135 AM CST SAT FEB 28 2015

.UPDATE...
UPDATED AVIATION SECTION FOR THE 18Z TAF ISSUANCE

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 351 AM CST SAT FEB 28 2015

WILL BE ISSUING A WINTER WEATHER ADVISORY FOR AREAS ALONG AND
NORTH OF A LINE FROM ELLSINORE IN CARTER COUNTY MISSOURI...TO
MARION AND GRAYVILLE ILLINOIS...AS WELL AS GIBSON AND PIKE
COUNTIES IN SOUTHWEST INDIANA. TOTAL SNOWFALL ACCUMULATIONS HAVE
A RATHER SHARP GRADIENT FROM SOUTHEAST TO NORTHWEST...WHICH MADE
THE DECISION ON WHICH COUNTIES TO INCLUDE RATHER DIFFICULT. WILL
START THE ADVISORY AT 21Z TODAY FOR AREAS ALONG AND WEST OF THE
I-57...AND AT 00Z FARTHER TO THE EAST. IT WILL END AT 18Z SUNDAY
IN ALL AREAS.

MOST OF THE 00Z MODELS KEPT THE SURFACE RIDGE NOSING SOUTHWEST
ACROSS SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI THROUGH AT LEAST
12Z SUNDAY. THEY ALSO REALLY STRUGGLE TO BRING ANY SIGNIFICANT
SOUTHEASTERLY WINDS INTO THE REGION...DUE TO A VERY FLAT PRESSURE
PATTERN. ALL OF THIS LEADS US TO BELIEVE THAT TEMPERATURES ARE
GOING TO STRUGGLE TO CLIMB ABOVE FREEZING OVER MOST OF THE
ADVISORY AREA UNTIL POTENTIALLY SUNDAY AFTERNOON. USED THE
CONSENSUS OF RAW MODEL TEMPERATURES FOR TRENDS SATURDAY NIGHT
THROUGH SUNDAY.

USED THE 00Z GFS SOUNDINGS AS A GUIDE FOR PRECIPITATION TYPE
DECISIONS THROUGH THE EVENT. DEFINITELY TRENDED COOLER WITH THE
SOLUTION WITH MORE SNOW THAN FREEZING RAIN. DID ACCUMULATE A FEW
HUNDREDTHS OF ICE IN THE ADVISORY AREA...BUT THAT WILL FALL ON TOP
OF THE SNOW ACCUMULATIONS THAT WILL RANGE FROM 2-4 INCHES. THE
GREATEST AMOUNTS WILL BE ACROSS PERRY...JEFFERSON...AND WAYNE
COUNTIES IN ILLINOIS. SOME MINOR ICE AND SNOW ACCUMULATIONS ARE
LIKELY TO THE SOUTH OF THE ADVISORY...BUT WITH TEMPERATURES
WARMING MORE QUICKLY TOWARD FREEZING IN THOSE AREAS AND LESSER
QPF...ANY PROBLEMS ARE EXPECTED TO BE MINOR AND SHORT-LIVED.

THE 00Z MODELS ALSO SEEM TO BE EMPHASIZING THE NORTHERN THIRD TO
HALF OF THE AREA FOR STEADIER PRECIPITATION THROUGH THE EVENT.
WOULD NOT RULE OUT A SOUTHWARD SHIFT...WHICH COULD RESULT IN
CHANGES TO THE ADVISORY AREA. ALSO...WOULD NOT BE SURPRISED IF
WARMING OCCURS A BIT FASTER THAN CURRENTLY EXPECTED...SO THAT
COULD ALSO IMPACT THE AREA AND TIMING OF THE ADVISORY AREA.
CONFIDENCE IS NOT GREAT IN THE DETAILS OF THIS EVENT.

MOST GUIDANCE PUSHES THE PRECIPITATION OUT OF THE AREA QUICKLY
SUNDAY EVENING. PROBABLY HAVE TO MUCH POP IN THE FORECAST FOR
SUNDAY NIGHT. WENT DRY ON MONDAY...AS NO GUIDANCE HAS ANY QPF FOR
OUR AREA. CANNOT RULE OUT A BRIEF CHANGE OVER TO SLEET...FREEZING
RAIN OR EVEN SNOW BEFORE THE PRECIPITATION COMES TO AN END SUNDAY
NIGHT...BUT REALLY THINK THE PRECIPITATION WILL BE DONE BEFORE
THAT CAN HAPPEN.

ALTHOUGH TEMPERATURES WILL FALL BACK BELOW FREEZING OVER MUCH OF
THE AREA SUNDAY NIGHT...THERE IS NO SIGN OF ARCTIC AIR. HIGHS ON
MONDAY ARE ABOVE FREEZING FOR THE ENTIRE AREA AND INTO THE LOWER
40S ACROSS THE SOUTHERN THIRD OF THE AREA.

.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)
ISSUED AT 351 AM CST SAT FEB 28 2015

AFTER A BRIEF REPRIEVE FROM THE ACTIVE WEATHER PATTERN...MORE
PRECIPITATION APPEARS LIKELY BEGINNING MONDAY NIGHT AND LASTING
THROUGH WEDNESDAY NIGHT WITH THE APPROACH AND PASSAGE OF OUR NEXT
SIGNIFICANT WEATHER SYSTEM. THUNDERSTORMS...HEAVY RAIN...AND MIXED
WINTRY PRECIPITATION WILL ALL BE POSSIBLE DURING THIS TIME.

LIGHT PRECIPITATION WILL LIKELY SPREAD ACROSS THE REGION MONDAY
NIGHT FROM WEST TO EAST. FORECAST TEMPERATURE PROFILES INDICATE MOST
OF THIS SHOULD BE IN THE FORM OF RAIN...THOUGH IT MAY BEGIN AS LIGHT
FREEZING RAIN OVER SOUTHWEST INDIANA AND NORTH OF ROUTE 13 IN
SOUTHERN ILLINOIS BEFORE TRANSITIONING TO RAIN LATER IN THE NIGHT.
ANY IMPACT SHOULD BE MINOR.

COPIOUS SUBTROPICAL MOISTURE WILL STREAM INTO THE REGION ON TUESDAY
AS A LOW PRESSURE SYSTEM OVER THE CENTRAL PLAINS ROCKETS NORTHEAST
INTO THE GREAT LAKES BY TUESDAY NIGHT. THIS WILL RESULT IN
WIDESPREAD RAIN. WITH PRECIPITABLE WATER VALUES IN EXCESS OF 1.5
INCHES AND ON THE HIGH END OF WHAT IS EXPECTED IN EARLY MARCH...
HEAVY RAIN IS QUITE POSSIBLE. WITH HIGHS TUESDAY AT LEAST IN THE 50S
AND POSSIBLY EVEN ABOVE 60...THE DEVELOPMENT OF AT LEAST ELEVATED
INSTABILITY WILL ALSO RESULT IN THE POTENTIAL FOR THUNDERSTORMS
TUESDAY INTO TUESDAY NIGHT.

THE PASSAGE OF A STRONG COLD FRONT WILL HERALD OUR NEXT ARCTIC BLAST
LATE TUESDAY NIGHT AND ESPECIALLY ON WEDNESDAY. AS TEMPERATURES FALL
THROUGHOUT THE DAY...ANY LINGERING PRECIPITATION WILL TRANSITION
SEQUENTIALLY FROM RAIN TO FREEZING RAIN...THEN SLEET...AND FINALLY
SNOW. EXACTLY HOW THIS UNFOLDS AND TO WHAT EXTENT IS TOO EARLY TO
ASCERTAIN AT THIS TIME. HOWEVER...POTENTIAL IMPACT TO TRAVEL WILL
NEED TO BE CLOSELY MONITORED AS WE GET CLOSER TO THE EVENT.

ANY LINGERING PRECIPITATION SHOULD TAPER OFF WEDNESDAY NIGHT...
LEAVING BITTERLY COLD ARCTIC AIR IN ITS WAKE. RIGHT NOW...WE HAVE
HIGHS BELOW FREEZING FORECAST FOR THURSDAY...WITH LOWS WEDNESDAY AND
THURSDAY NIGHTS IN THE TEENS. FORTUNATELY...THE END OF THE WEEK
LOOKS QUIET WITH AT LEAST SOME MODERATION IN TEMPERATURES.

&&

.AVIATION...
ISSUED AT 1135 AM CST SAT FEB 28 2015

VFR CONDITIONS ARE EXPECTED TO PERSIST THROUGH THE AFTERNOON HOURS.
THERE MAY BE SOME LIGHT SNOW OR FLURRIES AT ANY OF THE TAF
SITES...BUT NO OPERATIONAL IMPACT ON VSBYS IS EXPECTED. PRECIP WILL
OVERSPREAD THE REGION EARLY THIS EVENING. MOST OF THE PRECIP IS
EXPECTED TO FALL NORTH OF THE TAF SITES...WHICH SHOULD KEEP
CONDITIONS ABOVE IFR THRESHOLDS THIS EVENING. PRECIP TYPE SHOULD BE
MAINLY FZRA. THE ACTUAL DURATION OF FZRA WILL BE LESS THAN INDICATED
IN THE TAFS. FOR THE SAKE OF SIMPLICITY AND BREVITY...FZRA IS IN A
PREVAILING GROUP AND NOT IN PROTRACTED TEMPO GROUPS. THE MAIN
CONCERN SUNDAY MORNING WILL BE POTENTIAL LIFR CONDITIONS IN STRATUS
AND FOG.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON CST
     SUNDAY FOR ILZ076>078-082-083-086.

     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO NOON CST
     SUNDAY FOR ILZ075-080-081-084-085-088.

MO...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO NOON CST
     SUNDAY FOR MOZ076-086-087-100-107.

IN...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON CST
     SUNDAY FOR INZ081-082.

KY...NONE.
&&

SHORT TERM...DRS
LONG TERM...RJP
AVIATION...MY
Hazardous weather outlook, Feb 28, 4:25 AM CST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
425 AM CST SAT FEB 28 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
425 AM CST SAT FEB 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW AND FREEZING RAIN HAS BEEN
ISSUED FOR PORTIONS OF SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...AND SOUTHWEST INDIANA BEGINNING LATE THIS AFTERNOON AND
CONTINUING THROUGH TONIGHT. PLEASE REFER TO THE ADVISORY PRODUCT
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER WEATHER ADVISORY FOR SNOW AND FREEZING RAIN WILL BE IN
EFFECT UNTIL NOON SUNDAY FOR PORTIONS OF SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST INDIANA. PLEASE REFER
TO THE ADVISORY PRODUCT FOR DETAILS.

WIDESPREAD HEAVY RAINS ARE EXPECTED LATE MONDAY NIGHT THROUGH
TUESDAY NIGHT...AND A CHANCE OF THUNDERSTORMS IS FORECAST TUESDAY.
SOME FLOODING ISSUES MAY RESULT FROM THE COMBINATION OF SNOW MELT
AND THE HEAVY RAINS...ESPECIALLY WHERE THUNDERSTORMS OCCUR.

A TRANSITION TO MIXED WINTRY PRECIPITATION IS POSSIBLE WEDNESDAY AND
WEDNESDAY NIGHT. THIS MAY POSE SOME IMPACT TO TRAVEL AND WILL NEED
TO BE CLOSELY MONITORED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY WINTRY PRECIPITATION...SNOW AND ICE
ACCUMULATIONS...AND RELATED IMPACTS LATE THIS AFTERNOON THROUGH
SUNDAY MORNING.

DRS/RJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather, 2 heavy snow. Local standard time, as filed.

Heavy Snow, Jefferson

When
February 28, 3:00 PM CST to 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Heavy Snow, Wayne

When
February 28, 3:00 PM CST to 11:59 PM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Weather, Alexander

When
February 28, 4:00 PM CST to 11:59 PM CST
Where
Alexander forecast zone
Reported by
Trained Spotter
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Winter Weather, Edwards

When
February 28, 4:00 PM CST to 11:59 PM CST
Where
Edwards forecast zone
Reported by
Trained Spotter
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Winter Weather, Franklin

When
February 28, 4:00 PM CST to 11:59 PM CST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Gallatin

When
February 28, 4:00 PM CST to 11:59 PM CST
Where
Gallatin forecast zone
Reported by
Trained Spotter
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
February 28, 4:00 PM CST to 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
February 28, 4:00 PM CST to 11:59 PM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
February 28, 4:00 PM CST to 11:59 PM CST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Winter Weather, Saline

When
February 28, 4:00 PM CST to 11:59 PM CST
Where
Saline forecast zone
Reported by
Trained Spotter
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Winter Weather, Union

When
February 28, 4:00 PM CST to 11:59 PM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Winter Weather, Wabash

When
February 28, 4:00 PM CST to 11:59 PM CST
Where
Wabash forecast zone
Reported by
Trained Spotter
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Weather, White

When
February 28, 4:00 PM CST to 11:59 PM CST
Where
White forecast zone
Reported by
Trained Spotter
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Winter Weather, Williamson

When
February 28, 4:00 PM CST to 11:59 PM CST
Where
Williamson forecast zone
Reported by
Trained Spotter
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559645, 559646, 559656, 559668, 559669, 559670, 559671, 559672, 559673, 559674, 559675, 559676, 559677, 559678.